MAUDE Adverse Event Report: COVIDIEN MEDICAL PRODUCTS EEA; STAPLE, IMPLANTABLE

COVIDIEN MEDICAL PRODUCTS EEA; STAPLE, IMPLANTABLE
Model Number EEAXL2835
Medical Device Problem Codes Misfire (2532); Mechanics Altered (2984)
Health Effect - Clinical Codes Respiratory Distress (2045); Tissue Damage (2104); No Code Available (3191)
Date of Event 03/02/2017
Type of Reportable Event Serious Injury
Event or Problem Description
According to the reporter: occurred during a robotic assisted laparoscopic left colectomy procedure.The stapler misfired while crea ting the anastomosis.The stapler cut and fired only half of the staples.During the anastomosis, the stapler was lined up and the device was engaged and completely fired.Staples did not clamp down as they should have.The procedure was converted to a lower anterior resection.The procedure was prolonged due to the misfire.There was no harm to the patient.While in the post-anesthesia care unit (pacu), the patient became apneic, requiring bipap and narcan.The patient's respiratory issues had resolved prior to being transferred to the intensive care unit (icu).Due to the prolonged surgery time and the patient's chronic obstructive pulmonary disease (copd), the patient required more treatment after surgery.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter: the donuts were fully formed.There were two complete rings of tissue.The stapler cut but the staples themselves did not engage.The procedure was converted to a robotic lower anterior resection.There was some tissue loss to re-do the anastomosis and resect additional rectum and colon.There was no blood loss over 500 cc.The procedure was prolonged by about sixty minutes due to the misfire.The current status of the patient is fine and recovered per usual course.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis summary: post market vigilance (pmv) received one device.The visual inspection of the staple guide noted the instrument was fully applied.Further inspection noted that the green bar was not visible in the indicator window and the safety feature was not engaged.The staple guide was observed to be attached to the instrument with no damage to the staple guide.After actuating the handle, the pusher fingers appeared to be intact and inspection under the microscope displayed nicks on the knife blade.The anvil of the instrument was observed to be tilted and separated from the instrument.Further inspection of the anvil cutting ring showed shallow traces of knife impression and the ring was received partially severed.Forwarded to ponce engineering for further evaluation of staple deployment.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.Microscopic examination noted nicks on the knife blade.A second partial knife impression was noted very close to the knife¿s internal diameter (id).Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Replication of the observed knife blade damage may occur if the instrument is applied over an obstruction.As part of the evaluation a shell/ anvil size mismatch firing simulation was performed and it was noticed that results from firing an instrument upon an anvil head are pretty consistent with the conditions observed in the returned anvil assembly.Should new information become available, the file will be re-opened and the investigation summary will be amended as appropriate.If information is provided in the future, a supplemental report will be issued.

Brand Name
EEA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN MEDICAL PRODUCTS
building 10- no 789 puxing roa
shanghai 20111 4
CN  201114
MDR Report Key6498031
Report Number3006451981-2017-05141
Device Sequence Number606305
Product Code GDW
UDI-Device Identifier20884523006145
UDI-Public20884523006145
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K111825
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberEEAXL2835
Device Catalogue NumberEEAXL2835
Device Lot NumberP6G0739KX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2017
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
04/27/2017
11/29/2017
01/04/2018
Initial Report FDA Received Date04/17/2017
Supplement Report FDA Received Date04/27/2017
09/07/2017
12/21/2017
01/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age74 YR
Patient Weight72